Back to all discussions

CO Q-10

Hi everybody,

I tried taking CO Q-10 for the better part of a week but then stopped because I believed I was experiencing a strange side effect. I wasn't nauseous or experiencing the digestive distress that some have, but I had a really awful taste in my mouth that seemed to persist for most of the day, and seemed to be breath-based...so not something I could mask with gum or mints. Has anyone else noticed this? I haven't seen it referenced anywhere else on the internet and so I am wondering now if it is possible I was experiencing some other cold/flu/minor illness at the same time and it was unrelated to the supplement.

Thanks for the info if you have any!

  1. Hi RachelRoo,

    Here are a few sites I like to refer to when looking up side effects of natural supplements or vitamins:

    http://www.webmd.com/vitamins-supplements/ingredientmono-938-coenzyme%20q-10.aspx?activeingredientid=938&activeingredientname=coenzyme%20q-10

    http://www.mayoclinic.org/drugs-supplements/coenzyme-q10/safety/hrb-20059019

    I didn't have this side effect and it's not listed on these sights but in my personal experience everyone is different. It's entirely possible you're having some sort of reaction.

    I would always mention any new symptoms to your doctor. In addition to doing that as a precaution, you might try taking it again and see if the problem recurs. If it does, consider talking to your doctor about trying another supplement. You can find a pretty extensive list of natural remedies for migraine here: https://migraine.com/migraine-treatment/natural-remedies/

    Good luck!
    Lisa

    1. It might have been contaminants in your CoQ 10, too. There's a big problem with this product right now. I don't have a safe brand to recommend. Still looking for myself.

      1. RachelRoo,

        Were you taking capsule, tablet, or softgel? Capsules and tablets often have fillers and additives that can leave a nasty aftertaste. Also, some of the cheaper brands of capsules use gelatin capsules instead of vegetarian capsules. They are more likely to cause digestive problems. So it may not be the CoQ-10, per se, but the "packaging"

        Always buy your supplements from a reputable health food store that is a member of and only carries brands that are members of the NPA (Natural Products Association). This is the best way to get good quality, consistent dosing, and fewer unwanted side effects from fillers and additives. The NPA has it's own "seal of approval" called GMP (Good Manufacturing Program) with rigorous criteria. Member manufacturers must apply and meet the standards set by the governing board in order to qualify. Their standards are much higher than the minimums set by the FDA. You can learn more at http://www.npainfo.org/

        Tammy

        1. Is the NPA a British thing? There is no labeling in the US that can be trusted to ensure that your supplement is a good one. You can find seals, but they are invariably meaningless in the US. Usually having a seal is a matter of buying the rights to have it and have little impact on the quality of the ingredients.

          I really wish this weren't true. One way we get quality product in the US is buying stuff made in Germany, which does have very high state standards for herbs and supplements. Another is simply to use a local, small company that you trust and can trace all of their ingredient sources. I haven't found a company that can do this with CoQ10. Its really a very refined product and probably has no business being sold among natural derivitives like skullcap and vitamin C. Most of the stuff is made by the same few factories and sold through various company labels, but its all the same stuff.

          1. NPA is US and is very reliable. It is true that most US products are made by just a few labs.

        or create an account to reply.